MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Scores newborn condition at 1 and 5 minutes using the five Apgar signs (Appearance, Pulse, Grimace, Activity, Respiration), each scored 0–2 for a total of 0–10 (Apgar 1953). Higher scores indicate better transition to extrauterine life.
Apgar = Appearance (0–2) + Pulse (0–2) + Grimace (0–2) + Activity (0–2) + Respiration (0–2) → total 0–10
7–10 reassuring; 4–6 moderately depressed; 0–3 severely depressed. Scores are recorded at 1 and 5 minutes and every 5 minutes thereafter until 20 minutes if the 5-minute score is below 7.
The Apgar score (Virginia Apgar, 1953) evaluates five signs — Appearance (color), Pulse (heart rate), Grimace (reflex irritability), Activity (muscle tone), and Respiration — each scored 0–2. The AAP/AHA (2015) recommend that the Apgar score be reported but not used alone to drive resuscitation decisions; ventilation and heart-rate assessment take precedence. It remains the standard universal newborn assessment tool at 1 and 5 minutes of life.
Specialty
PediatricsCategory
PediatricsDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
7–10 reassuring; 4–6 moderately depressed; 0–3 severely depressed. Scores are recorded at 1 and 5 minutes and every 5 minutes thereafter until 20 minutes if the 5-minute score is below 7.
| Classification | Range |
|---|---|
Reassuring At 1 and 5 minutes | 7–10 |
Moderately depressed May require stimulation and observation | 4–6 |
Severely depressed Requires immediate resuscitation | 0–3 |
Scores newborn condition immediately after birth using the five Apgar signs — Appearance (color), Pulse (heart rate), Grimace (reflex irritability), Activity (muscle tone), and Respiration — each scored 0–2 for a total of 0–10 (Apgar 1953).
Scores of 7–10 are reassuring; 4–6 indicate moderate depression of the newborn; 0–3 indicate severe depression requiring immediate resuscitation. Per AAP/AHA guidance, the score is used to report the newborn's condition and response to resuscitation, not alone to decide whether resuscitation is needed.
The Apgar score provides a rapid, standardized, universally used snapshot of a newborn's immediate condition and response to resuscitation, facilitating communication between delivery-room teams and guiding the intensity of ongoing observation.
A term infant at 1 minute is pink all over, heart rate 130 bpm, grimaces to stimulation, has some flexion of extremities, and has a vigorous cry.
Inputs:
Apgar score 9/10 — reassuring; continue routine newborn care and reassess at 5 minutes.
7-10: reassuring. 4-6: moderate depression, may need stimulation. 0-3: severe depression, immediate resuscitation required. The score assesses heart rate, respiration, muscle tone, reflex irritability, and color.
At 1 minute and 5 minutes after birth. If the 5-minute score is less than 7, continue scoring every 5 minutes up to 20 minutes. The score reports the newborn condition and response to resuscitation.
No. Apgar is a snapshot of transition at birth. Low scores in preterm or sedated infants do not imply asphyxia. It should not be used to predict long-term neurologic outcomes.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The Apgar score is a reporting tool; resuscitation decisions should be guided by the newborn's respirations, heart rate, and color.
Quantifying depressed consciousness in infants and children
Prenatal fetal surveillance